Colorado, 2007

Hail in Colorado, June 3, 2007

June 3, 2007 · NWS PUB · 3 events in 3 counties and zones

On June 3rd, isolated severe thunderstorms occurred over southeast Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

On June 3rd, isolated severe thunderstorms occurred over southeast Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 3, 12:56 PM MST, 9 minutes earlier.

Area forecast discussion, Jun 3, 12:56 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
156 PM MDT SUN JUN 3 2007

.SHORT TERM...
(TONIGHT AND MONDAY)

TODAY/TONIGHT...CONVECTION HAS STARTED FAIRLY EARLY TODAY...AS 12Z
KDNR SOUNDING AND VARIOUS MODEL FORECAST SOUNDINGS INDICATE LITTLE
IN THE WAY OF A CAPPING INVERSION AND SUBSTANTIAL INSTABILITY OVER
MUCH OF THE AREA. 0-6KM SHEAR IS FAIRLY LOW...AS SURFACE AND
BOUNDARY LAYER WINDS ARE WEAK TO NEGLIGIBLE OVER MUCH OF THE PLAINS.
MAIN THREAT FROM STORMS TODAY WILL AGAIN BE LOW END SEVERE
HAIL...WITH PERHAPS AN INCREASED POTENTIAL FOR LARGER HAIL (>1.0
INCH) ALONG THE I-25 CORRIDOR AND THE NORTHERN FRINGE OF THE RATON
MESA...WHERE INSTABILITY IS MAXIMIZED. FARTHER WEST...ISOLATED
STORMS DEVELOPING AS WEAK S/W TROUGH DROPS INTO WESTERN
COLORADO...THOUGH WITH DRY LOW LEVELS...LOCALLY GUSTY WINDS SEEM TO
BE THE MAIN THREAT...ESPECIALLY ACROSS THE SAN LUIS VALLEY LATER
THIS AFTERNOON. SCATTERED POPS OVER THE EASTERN MOUNTAINS/I-25
CORRIDOR/RATON MESA THIS EVENING LOOK FINE...WITH ISOLATED POPS
ELSEWHERE. EXPECT STORMS TO SLOWLY CLEAR AFTER 03Z...WITH ALL BUT
THE FAR SOUTHEAST PRECIP FREE AFTER 05Z OR SO.

ON MONDAY...SAME SONG/THIRD VERSE...WITH MOISTURE REMAINING IN PLACE
AND NWLY UPPER FLOW PUSHING ANY MOUNTAIN CONVECTION EAST ONTO THE
PLAINS. SWODY2 HAS ERN MOUNTAINS AND I-25 CORRIDOR IN THE SLIGHT
RISK AREA...WITH AGAIN LOW END SEVERE HAIL THE MAIN THREAT AS WIND
SHEAR REMAINS WEAK. OTHER THAN A FEW MINOR UPWARD NUDGES TO THE POP
GRIDS IN THE EAST...MADE VERY FEW CHANGES TO CURRENT SET OF GRIDS.

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

WILL KEEP THIS QUITE BRIEF AS OCCUPIED MONITORING STRONG TO
SEVERE CONVECTIVE ACTIVITY THIS AFTERNOON. OVERALL...VERY WARM
TEMPERATURES PROJECTED TO OCCUR TUESDAY AND WEDNESDAY WITH
GENERALLY ISOLATED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ANTICIPATED EACH DAY.

&&

.AVIATION...

FOR ALL OF THE EASTERN MOUNTAINS/PLAINS/I-25 CORRIDOR INCLUDING KCOS
AND KPUB...SCATTERED THUNDERSTORMS AGAIN EXPECTED FROM 19Z TIL
02Z...WITH VERY BRIEF MVFR CONDITIONS POSSIBLE WITH SOME OF THE
STRONGER STORMS. COULD ALSO GET HAIL UP TO NICKEL SIZE AND ERRATIC
WIND GUSTS UP TO 35 MPH. FARTHER WEST INCLUDING KALS...MAIN THREAT
WITH THUNDERSTORMS HERE WILL BE GUSTY ERRATIC WINDS UP TO 50
MPH...LIGHT RAINFALL AND LIGHTNING.  THUNDERSTORMS SHOULD DIMINISH
FOR ALL AREAS BY 06Z WITH CLEARING SKIES OVERNIGHT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 3, 5:07 AM MST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
607 AM MDT SUN JUN 3 2007

COZ058>089-093>099-041300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
607 AM MDT SUN JUN 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
MOUNTAINS AROUND NOON...THEN SPREAD ACROSS THE ADJACENT PLAINS
BETWEEN 1 PM AND 2 PM.  ONE OR TWO STORMS COULD BECOME STRONG TO
SEVERE ACROSS THE SOUTHEAST MOUNTAINS...ADJACENT PLAINS...AND THE
RATON RIDGE INCLUDING LAS ANIMAS AND BACA COUNTIES.  STORMS THAT
DEVELOP IN THIS REGION WILL BE CAPABLE OF PRODUCING HAIL UP TO 1
INCH IN DIAMETER...WIND GUSTS UP TO 35 MPH...AND LOCALLY HEAVY
RAINFALL.  THUNDERSTORMS WILL BE MORE ISOLATED ACROSS THE REMAINDER
OF SOUTH CENTRAL AND SOUTHEAST COLORADO...WITH WIND GUSTS UP TO 45
MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL...ONCE AGAIN...BE POSSIBLE MONDAY AFTERNOON AND
EVENING. THE MAIN THREAT FROM THUNDERSTORMS...MONDAY...WILL BE
HAIL UP TO 3/4 INCH IN DIAMETER...WIND GUSTS OF 40 TO 50 MPH...AND
CLOUD TO GROUND LIGHTNING. HIGH CLOUD BASED THUNDERSTORMS...PRODUCING
LITTLE OR NO RAIN...WILL BE POSSIBLE TUESDAY AFTERNOON AND EARLY
EVENING WITH THE MAIN THREAT BEING HAIL AROUND 1/4 INCH IN DIAMETER...
WIND GUSTS UP TO 50 MPH...AND CLOUD TO GROUND LIGHTNING.

ON WEDNESDAY...A RELATIVELY STRONG WEATHER SYSTEM IS FORECAST TO
MOVE THROUGH THE NORTHERN AND CENTRAL ROCKIES. BREEZY TO WINDY
CONDITIONS WILL BE POSSIBLE. THE COMBINATION OF ABOVE AVERAGE
TEMPERATURES...WINDY CONDITIONS...AND LOW DAYTIME HUMIDITY VALUES
COULD CREATE CRITICAL FIRE WEATHER CONDITIONS FOR ELEVATIONS BELOW
10000 FEET.

ON THURSDAY THROUGH SATURDAY...THERE WILL BE A CHANCE OF THUNDERSTORMS
WITH THE MAIN THREAT BEING SMALL HAIL...GUSTY WINDS...AND CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 1 PM ACROSS THE EASTERN SLOPES OF THE SOUTHEAST
MOUNTAINS...THE ADJACENT PLAINS...AND ACROSS LAS ANIMAS AND BACA
COUNTIES.

The radar

The Pueblo radar (KPUX), 61 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, El Paso

When
June 3, 1:05 PM MST to 1:10 PM MST
Where
El Paso County, 10 mi S of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.685, -104.820

Hail, Custer

When
June 3, 1:50 PM MST to 1:55 PM MST
Where
Custer County, 7 mi S of Rosita
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.999, -105.330

Hail, Baca

When
June 3, 2:30 PM MST to 2:35 PM MST
Where
Baca County, 4 mi SSW of Campo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.047, -102.608

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40369, 40370, 40371.